Alert archive / Nebraska / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at Jul 7, 2022, 12:43 AM MDT for Garden County, Grant County, Sheridan County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2022, 12:43 AM MDT (06:43 UTC)
- Expired
- Jul 7, 2022, 3:35 AM MDT
- In force
- 3 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garden County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:30 AM MDT | FLASH FLOOD | 10 Nne Oshkosh, NE | REPORT FROM GARDEN COUNTY EM. THE ROAD WASHED OUT NEAR THE INTERSECTION OF ROAD 189 AND ROAD 82. TIMING BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
836
WGUS53 KLBF 070643
FFWLBF
NEC069-075-161-071245-
/O.NEW.KLBF.FF.W.0004.220707T0643Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
1243 AM MDT Thu Jul 7 2022
The National Weather Service in North Platte has issued a
* Flash Flood Warning for...
Garden County in the panhandle of Nebraska...
Southern Sheridan County in the panhandle of Nebraska...
Western Grant County in west central Nebraska...
* Until 645 AM MDT Thursday.
* At 1243 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. The expected rainfall rate is 2 inches in 1 hour.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ellsworth, Crescent Lake National Wildlife Refuge, Antioch, Lisco,
Ashby, Deer Lake, Britton Lake, Mumper, Adams Flats, Jerry Lake,
Rackett, Wild Horse Flats, Dogtown Flats, Patterson Lake, Herman
Lake, Tralnor Lake, Kincaid Lake, Sugar Loaf Hill, Richardson Lake
and Lakeside.
This includes the following highways...
Highway 2 between mile markers 96 and 139.
Highway 250 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4209 10272 4213 10273 4208 10185 4139 10215
4147 10264 4174 10264 4174 10266 4177 10267
4201 10268 4200 10270 4209 10270
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR
$$
CDC2 follow-up statements
269
WGUS73 KLBF 070857
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
257 AM MDT Thu Jul 7 2022
NEC075-161-070907-
/O.CAN.KLBF.FF.W.0004.000000T0000Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NE-Sheridan NE-
257 AM MDT Thu Jul 7 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN SHERIDAN AND
WESTERN GRANT COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 4198 10211 4160 10206 4139 10215 4147 10264
4174 10264 4174 10266 4194 10264 4200 10268
4200 10263
$$
NEC069-071245-
/O.CON.KLBF.FF.W.0004.000000T0000Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-
257 AM MDT Thu Jul 7 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MDT THIS
MORNING FOR GARDEN COUNTY...
At 257 AM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 4 inches of rain have fallen. The
expected rainfall rate is 2 inches in 1 hour. Additional rainfall
amounts of 1 to 2 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Crescent Lake National Wildlife Refuge, Lisco, Deer Lake, Mumper,
Dogtown Flats, Adams Flats, Britton Lake, Rackett, Sugar Loaf
Hill, Richardson Lake, Jerry Lake, Tralnor Lake, Wild Horse Flats,
Herman Lake, Kincaid Lake and Miles Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4198 10211 4160 10206 4139 10215 4147 10264
4174 10264 4174 10266 4194 10264 4200 10268
4200 10263
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR
$$
CDC192
WGUS73 KLBF 070935
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
335 AM MDT Thu Jul 7 2022
NEC069-070945-
/O.CAN.KLBF.FF.W.0004.000000T0000Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-
335 AM MDT Thu Jul 7 2022
...FLASH FLOOD WARNING IS CANCELLED FOR GARDEN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4198 10211 4160 10206 4139 10215 4147 10264
4174 10264 4174 10266 4194 10264 4200 10268
4200 10263
$$
CDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:27 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 6, 11:27 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1227 AM CDT Thu Jul 7 2022 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Wed Jul 6 2022 Main forecast concerns focus on thunderstorm develop later this afternoon and overnight into Thursday with locally heavy rainfall likely. Aloft, modest ridging centered over Missouri has slight southwest flow locally. A shortwave trough was tracking overtop this feature and tracking through the area which was helping drive scattered showers and thunderstorms across the higher terrain to the west. Much of this activity will track into the area tonight. Tonight...Expecting thunderstorm coverage to increase markedly. This will likely occur as the previously mentioned shortwave trough skirts the area to the northwest. A plume of rich low-level moisture will reside across much of the High Plains and as surface temperatures climb into the middle 80s, modest instability will develop across western Nebraska. Limiting this, however, will be weak mid-level lapse rates. This is likely due to the presence of a sub-tropical airmass with PWAT values exceeding 1.5". Morning soundings depicted a deep moisture plume already in place with PWAT values nearing the 90th percentile of climatology. Forecast soundings this evening depict skinny CAPE through the profile. Warm cloud depth will exceeding 3000m across much of the area so expecting copious warm rain processes. Storm motion will be slow, given h5 flow in the 10 to 20 knot range and storm motion vectors showing similar magnitudes. All this translates to slow, heavy rain produces. Limiting confidence in any flooding concerns will be relatively high FFG values and lack of a focus for training storms. Believe potential exists for seeing widespread 1-2" with highly localized 2.5"+ rainfall reports stretching from southwest through central Nebraska, especially in the vicinity of a strengthening LLJ this evening which should lead to increasing activity late tonight into early Thursday morning. Regarding the severe threat, thinking the weak lapse rates and high RH in the lowest 0-3km layer, thinking cold pool development will be greatly limited and updrafts not likely to produce large hail. Can't rule out some sub-severe hail and perhaps an isolated 1" stone, but thinking this is fairly unlikely. Thursday...expecting once morning activity departs we should see generally quiet conditions in its wake for the afternoon. Mid-level height rises will be quick to build in from the west. Did increase afternoon highs slightly given expected clearing skies from west to east but still expecting values to be limited to the low 80s east to upper 80s west. Will watch as High Plains convection will develop and attempt to move into our far western zones late in the afternoon and evening hours. Agree with SPC opting to leave this area within the Day 2 Marginal SWO to account for this. Deep layer shear will be modest but stronger MLCAPE is expected to develop as lapse rates steepen so can't rule out some large hail and damaging wind gusts out of this activity. .LONG TERM...(Friday through Wednesday) Issued at 307 PM CDT Wed Jul 6 2022 Beginning 12z Friday...mid-level ridging will begin to inch into the area with increasing height rises through the day Friday. Surface high pressure will settle into the northern Mississippi Valley by late in the day. With a compressed pressure gradient locally, will see gradually increasing winds late in the day. The increased southeasterly surface flow should allow dew points to remain steady in the low 60s with afternoon highs climbing into the middle 80s to low 90s. The warm and humid conditions would foster a fairly unstable environment with potential for late day thunderstorms. Indeed, thunderstorm development will be possible in the evening as low-level convergence increases invof the Black Hills. Though capping decreases late in the day, the inversion never fully erodes and this will likely keep activity isolated. The pre-convective environment would support isolated severe...MLCAPE nearing 2000 j/kg, mid-level lapse rates in excess of 7.5 C/km, 0-6km BWD magnitudes exceeding 30 knots...so will need to monitor potential for strong to severe thunderstorms. Storm motion would likely limit overall spatial coverage with north-northwest to south-southeast tracks. That in addition to increasing capping and lack of sustained low-level lift should allow activity to weaken quick. Area of greatest concern will likely be west of Highway 61 and north of Interstate 80. Saturday/Sunday...Upstream shortwave trough will begin the climb up and over upper-level high which will gradually flatten the flow through the day. Modest surface low pressure will develop over western South Dakota/eastern Wyoming by late in the day. This will only further increase low-level kinematics and lead to a breezy day. With the belt of stronger h85 flow overhead, will see gusts approaching 25 to 30 mph out of the south. Though modest height falls will move in late in the day, greatest upper-level support will remain north of the area. This should keep the focus for rain and thunderstorm activity out of the area and the daytime dry for Saturday. Temperatures will moderate quickly with highs pushing the upper 80s and 90s for Saturday but increase quickly to 90s to low 100s for Sunday. Trailing cool front from aforementioned surface low will move through the area in the afternoon on Sunday. This should lead to rain and thunderstorm development during the late afternoon and evening. Post-frontal precipitation will likely linger late into the overnight as surface high pressure moves in from the northwest. Eventually, low-level moisture will scour out and end precipitation chances by early Monday. Monday and beyond...incoming high pressure will bring temperatures down a notch for early next week with highs only reaching the upper 80s to low 90s. Even these values are still near to above normal for mid July standards. Forecast certainty drops off quickly after Monday. Differing evolution of upstream ridging and placement of troughing across the northeast will have large implications on strength and positioning of key surface features, most notably high pressure. This in turn affects return to southerly low-level flow and how quickly temperatures climb back above normal. Model blend outlook shows large spreads in daytime highs with 15 and 22 degree variations between the 10th and 90th percentile values for Wednesday and Thursday respectively. Overall, with general northwesterly flow expected to solidify around the middle of next week we likely won't see any big systems bringing abundant precipitation chances to the area and generally only glancing blows of more small scale systems which will be spotty at best with precipitation chances. The latest CPC outlooks line up fairly well with this pattern and favor more dry than not as highlighted by their 8-14 day product. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1226 AM CDT Thu Jul 7 2022 VFR/MVFR ceilings are expected across wrn and ncntl Nebraska overnight through noon Thursday. Scattered -SHRA and isolated -TSRA are likely during this time also. There is also a chance IFR ceilings and vsbys will develop east of highway 83 09z-16z Thursday morning. All of this weather is being caused by an upper level disturbance predicted to form over wrn Nebraska this morning. The disturbance will move slowly east during the day Thursday. VFR should be widespread across wrn and ncntl Nebraska by 00z this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...CDC
Hazardous weather outlook, Jul 6, 2:17 PM MDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 317 PM CDT Wed Jul 6 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-072030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 317 PM CDT Wed Jul 6 2022 /217 PM MDT Wed Jul 6 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered thunderstorms will affect portions of western and north central Nebraska through tonight. Some storms may produce strong wind gusts and torrential rain, while hail is also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered storm chances continue through Thursday then decrease during the weekend. A localized strong or severe storm will remain possible on Thursday. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will probably not be needed tonight. However, please relay any adverse weather reports and rainfall amounts to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 6, 7:34 PM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM FLOOD 2 SW CLINTON 42.74N 102.38W
07/06/2022 SHERIDAN NE LAW ENFORCEMENT
REPORTS OF FLOODING OVER HIGHWAY 20 BETWEEN MILE MARKER
95 AND 96. DEPARTMENT OF ROADS IS GOING TO PLACE BARRIERS
ON HIGHWAY.
&&
GOMEZLocal storm report, Jul 6, 7:58 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 2 SW CLINTON 42.74N 102.38W
07/06/2022 SHERIDAN NE LAW ENFORCEMENT
1 TO 2 FEET OF WATER OVER HIGHWAY 20. WATER HAS STARTED
TO GO DOWN BUT MUD REMAINS ON THE ROADWAY. PORTIONS OF
OTHER LOCAL ROADS CLOSED.
&&
MBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:03 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 6, 6:41 PM MDT | Areal Flood Advisory | LBF | Sheridan | 71 min |
| Jul 6, 7:21 PM MDT | Areal Flood Advisory | LBF | Sheridan | 33 min |
| Jul 6, 7:52 PM MDT | Flash Flood Warning | LBF | Sheridan | 3 hr |
| Jul 6, 7:54 PM MDT | Flash Flood Warning | LBF | Sheridan | 3 hr |
| Jul 6, 8:23 PM MDT | Flash Flood Warning | LBF | Sheridan | 3 hr |
| Jul 7, 5:41 AM MDT | Areal Flood Advisory | LBF | Frontier, Lincoln | 3 hr |
| Jul 7, 7:25 AM MDT | Areal Flood Advisory | LBF | Custer, Garfield, Loup | 6 hr |
| Jul 7, 8:13 AM MDT | Areal Flood Advisory | LBF | Blaine, Custer, Loup | 4 hr |
| Jul 7, 11:14 AM MDT | Special Weather Statement | LBF | Logan, Thomas | 46 min |
| Jul 7, 11:20 AM MDT | Areal Flood Advisory | LBF | Custer, Garfield, Loup | 3 hr |
| Jul 7, 11:41 AM MDT | Flash Flood Warning | LBF | Custer, Loup | 3 hr |
| Jul 7, 11:57 AM MDT | Special Weather Statement | LBF | Custer | 48 min |
| Jul 7, 12:01 PM MDT | Special Weather Statement | LBF | Lincoln | 44 min |
| Jul 7, 12:51 PM MDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Jul 7, 3:50 PM MDT | Special Weather Statement | LBF | Boyd | 40 min |
| Jul 7, 4:42 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 63 min |
| Jul 7, 5:43 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 34 min |
Nearby
Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.